<%server.execute "isdev.asp"%> Epilepsy, anti-epileptic drugs and bone health in children Gude D - J Pediatr Neurosci
home : about us : ahead of print : current issue : archives search instructions : subscriptionLogin 
Users online: 820      Small font sizeDefault font sizeIncrease font size Print this page Email this page


 
  Table of Contents    
LETTER TO THE EDITOR
Year : 2011  |  Volume : 6  |  Issue : 1  |  Page : 93
 

Epilepsy, anti-epileptic drugs and bone health in children


Department of Internal Medicine, Medwin Hospital, Hyderabad, Andhra Pradesh, India

Date of Web Publication2-Sep-2011

Correspondence Address:
Dilip Gude
Department of Internal Medicine, AMC, 3rd Floor, Medwin Hospital, Chirag Ali lane, Nampally, Hyderabad, Andhra Pradesh - 500 001
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/1817-1745.84425

Rights and Permissions

 



How to cite this article:
Gude D. Epilepsy, anti-epileptic drugs and bone health in children. J Pediatr Neurosci 2011;6:93

How to cite this URL:
Gude D. Epilepsy, anti-epileptic drugs and bone health in children. J Pediatr Neurosci [serial online] 2011 [cited 2019 Apr 26];6:93. Available from: http://www.pediatricneurosciences.com/text.asp?2011/6/1/93/84425


Dear sir,

Childhood and adolescence are the periods when rapid bone accrual takes place. Any impediment in such accrual of bone mineral density (BMD) during that time may result in lower peak bone mass and a consequent increase in osteoporotic fractures, later in life. Epilepsy itself and/or its treatment with anti-epileptic drugs (AED) have been shown to adversely affect the bone mass in childhood. Bone mineralization begins in-utero and it is believed that offsprings of women on AEDs tend to be small at birth and have a slow postnatal growth. [1] Male gender, younger age, and longer duration of AED use (>6 years) are found to adversely affect BMD. [2] A study showed that treatment with valproic acid or lamotrigine for more than 2 years was associated with a short stature, low bone mass, and reduced bone formation. Other factors like genetic-ethnic factors, hormonal status, calcium intake, physical activity, and weight also play a significant role. At a given point of time, for example, at the age of 14, girls might have already had their growth spurt, while boys might have just started it, and accordingly the bone mass accrual might vary depending on the phases of their bone growth. This can be adjusted by Tanner staging and/or radiological bone aging. The pulsed hormonal release (growth and sex hormones) is instrumental in skeletal growth and maturation, and can be influenced by ictal and interictal activity. Epilepsy and the use of AEDs may also exacerbate the effects of aging-related involutional osteoporosis. Another study revealed that the use of AEDs for more than 8 years resulted in an abnormal BMD in more than half of the patients and of them, 60% had osteopenia, and the rest had osteoporosis. [3] In epilepsy associated with other anomalies (cerebral palsy, etc.), features like severe mental retardation, incoordination, lack of autonomous gait, and less physical activity culminated in an abnormal BMD. The physical inactivity could result from the seizures and/or AEDs. Owing to poor bone health, fracture rate in epilepsy is known to be two to six fold than that of the general population. [4] Decreased BMD may usually result in fractures of hip, forearm, spine etc., but fractures at other sites may result from clumsiness, tripping and falling which in turn could be from AED neurotoxicity. Intractable epilepsy and the proposed ketogenic diet correlated with worsening of bone health in children. [5] Cytochrome P450 enzyme-inducing AEDs like phenytoin, phenobarbital, carbamazepine, oxcarbazepine, and felbamate have proven to alter vitamin D concentrations and may predispose to reduced bone mass. Non-enzyme inducing AEDs like valproate, lamotrigine, topiramate (alter osteoblastic function) may also affect the bone, but to a lesser extent.

Judicious choice and use of an AED, as they are likely to be continued long-term, preferring non-enzyme inducing AEDs, adequate vitamin D supplementation, identifying patients at risk for fractures using direct measures of bone health like bone densitometry (dual-energy X-ray absorptiometry) and/or indirectly via the various biochemical markers of bone turnover are a few ways of alleviating the magnitude of the problem.

 
   References Top

1.Crawford P. Best practice guidelines for the management of women with epilepsy. Epilepsia 2005;46:117-24.  Back to cited text no. 1
[PUBMED]  [FULLTEXT]  
2.Sheth RD, Binkley N, Hermann BP. Gender differences in bone mineral density in epilepsy. Epilepsia 2008;49:125-31.  Back to cited text no. 2
[PUBMED]  [FULLTEXT]  
3.Coppola G, Fortunato D, Auricchio G, Mainolfi C, Operto FF, Signoriello G, et al. Bone mineral density in children, adolescents, and young adults with epilepsy. Epilepsia 2009;50:2140-6.  Back to cited text no. 3
[PUBMED]  [FULLTEXT]  
4.Pack A. Bone health in people with epilepsy: Is it impaired and what are the risk factors? Seizure 2008;17:181-6.  Back to cited text no. 4
[PUBMED]  [FULLTEXT]  
5.Bergqvist AG, Schall JI, Stallings VA, Zemel BS. Progressive bone mineral content loss in children with intractable epilepsy treated with the ketogenic diet. Am J Clin Nutr 2008;88:1678-84.  Back to cited text no. 5
[PUBMED]  [FULLTEXT]  




 

Top
Print this article  Email this article
 
 
  Search
 
  
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (291 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  


    References

 Article Access Statistics
    Viewed1222    
    Printed57    
    Emailed0    
    PDF Downloaded141    
    Comments [Add]    

Recommend this journal